Louisiana, 2003

Damaging Wind in Louisiana, February 21, 2003

February 21, 2003 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 21, 9:45 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 21, 9:45 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
945 PM CST FRI FEB 21 2003

STRONG DYNAMICS REMAIN IN TACT FOR POTENTIAL SEVERE WEATHER OVER THE
NEXT SEVERAL HOURS FOR MUCH OF OUR CWA. SURFACE JUST SOUTHWEST OF NATCHEZ
MS WILL MOVE ENE DURING THE NIGHT AS THE UPPER LOW OVER CENTRAL
TEXAS BEGINS TO ACCELERATE ENE THRU LA/MS AS AN OPEN NEGATIVE TILT
TROUGH. THIS IS ALREADY TAKING PLACE WITH LOW LEVEL WINDS INCREASING
AS WELL AS THE STABILITY CONTINUING TO DECREASE. VERY HIGH
HELICITIES OF 500 OR MORE PERSIST OVER PORTIONS OF SE LA AND S MS AS
OF 9 PM THIS EVENING. THUS THE TORNADO WATCH REMAINS IN EFFECT
THROUGH 2 AM CST. LOW LEVEL WINDS FROM 2-5K ARE 50 KNOTS OR HIGHER
AHEAD OF THE SYSTEM. SATURATED SOILS ACROSS MUCH OF THE REGION FROM
THE NEW ORLEANS AREA NORTHWARD AND ADDITIONAL TSTMS POSSIBLE FOR THE
NEXT SEVERAL HOURS SUGGEST THE FLOOD WATCH SHOULD CONTINUE SINCE
HEAVY RAIN IN A SHORT PERIOD OF TIME COULD CAUSE LOCALIZED FLOOD
PROBLEMS. SOME RIVERS ARE IN FLOOD ALREADY AND OTHERS LIKELY TO GO
INTO FLOOD DURING THE NEXT DAY OR TWO. THESE RIVER WARNINGS ARE
COVERED UNDER SEPARATE BULLETINS.

.NEW...SMALL CRAFT ADVZY...COASTAL WATERS KPQL TO INTRACOASTAL CITY
       INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...FLOOD WATCH LAZ034>040-046>050-056>070
MS...FLOOD WATCH MSZ068>071-077-080>082

05
Hazardous weather outlook, Feb 21, 1:42 PM CST, 9 hours 50 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221300-

HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION...
NATIONAL WEATHER SERVICE NEW ORLEANS LA
100 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL DISTURBANCE ALONG WITH AN ASSOCIATED COLD FRONT
AT THE SURFACE IS EXPECTED TO MOVE THROUGH THE CENTRAL GULF COAST
REGION LATE THIS AFTERNOON AND CONTINUING THROUGH TONIGHT. NUMEROUS
SHOWERS AND THUNDERSTORMS WILL CONTINUE AHEAD OF THE APPROACHING
FRONT. AS THE SURFACE LOW PUSHES EAST...AN ASSOCIATED PRE-FRONTAL
TROUGH WILL SWEEP ACROSS THE AREA TONIGHT. A LINE OF STRONG
THUNDERSTORMS WITH VERY HEAVY RAINFALL IS EXPECTED ALONG THE
PRE-FRONTAL TROUGH TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. SOME STORMS MAY REACH SEVERE THRESHOLDS LATER THIS
AFTERNOON AND TONIGHT. A SIGNIFICANT DAMAGING WIND EVENT WITH A FEW
STRONG TORNADOES ARE POSSIBLE. THE GREATEST SEVERE WEATHER THREAT
WILL OCCUR BETWEEN 5 PM LATE THIS AFTERNOON AND 3 AM SATURDAY
MORNING.

A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI THROUGH TONIGHT. SOME AREAS NORTH OF BATON ROUGE AND
EXTREME SOUTHWEST MISSISSIPPI HAVE ALREADY RECEIVED 3 TO 4 INCHES OF
RAIN. IN ADDITION...A SWATH OF 2 TO 3 INCHES OF RAINFALL OCCURRED
FROM SAINT CHARLES TO SAINT BERNARD PARISHES AND OVER PORTIONS OF
SAINT TAMMANY PARISH. A LINE OF THUNDERSTORMS WITH VERY HEAVY
RAINFALL IS EXPECTED ALONG THE PRE-FRONTAL TROUGH TONIGHT.
ADDITIONAL RAINFALL OF 3 TO 4 WILL CAUSE EXCESSIVE RUN-OFF WITH THE
POTENTIAL FOR FLASH FLOODING OVER RAIN SOAKED AREAS. ISOLATED STORM
TOTALS THROUGH SATURDAY MORNING COULD REACH 6 TO 8 INCHES.

MANY RIVERS ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI ARE
ABOVE FLOOD STAGE OR ARE EXPECTED TO RISE ABOVE FLOOD STAGE. PLEASE
REFER TO RIVER FLOOD WARNINGS FOR EACH RIVER BASIN FOR ADDITIONAL
INFORMATION.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE
TIDAL LAKES AND COASTAL WATERS IN ADVANCE OF THE FRONT TONIGHT AND
CONTINUE BEHIND THE FRONTAL BOUNDARY SATURDAY. WINDS AND SEAS ARE
EXPECTED TO DIMINISH ON SUNDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE BEHIND THE
FRONTAL BOUNDARY SATURDAY. WINDS AND SEAS ARE EXPECTED TO DIMINISH
ON SUNDAY. OTHERWISE...NO SEVERE WEATHER IS EXPECTED SATURDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS AND HAM RADIO OPERATORS...IN
SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED FOR THIS
AFTERNOON AND TONIGHT. LOCAL COUNTY AND PARISH EMERGENCY MANAGEMENT
SHOULD BE PREPARED AND STAFFED FOR SEVERE WEATHER POTENTIAL LATE
THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Feb 21, 11:32 PM CST, 0 minutes before
LAZ038>040-058-060>064-068>070-MSZ071-077-080>082-220550-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1132 PM CST FRI FEB 21 2003

THE TORNADO WATCH ISSUED EARLIER FOR SOUTHWESTERN MISSISSIPPI AND
SOUTHEAST AND SOUTH CENTRAL LOUISIANA HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES/PARISHES...

WILKINSON...AMITE AND PIKE COUNTIES IN MISSISSIPPI

POINTE COUPEE...WEST FELICIANA...EAST FELICIANA...EAST AND WEST
BATON ROUGE...IBERVILLE...SAINT HELENA...LIVINGSTON...ASCENSION...
ASSUMPTION...SAINT JAMES...TERREBONNE AND LAFOURCHE PARISHES
IN SOUTHEAST AND SOUTH CENTRAL LOUISIANA

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM CST FOR THE FOLLOWING
COUNTIES IN SOUTH MISSISSIPPI AND PARISHES IN SOUTHEAST LOUISIANA...

WALTHALL...HANCOCK...HARRISON AND JACKSON

WASHINGTON...TANGIPAHOA...SAINT TAMMANY...SAINT JOHN THE BAPTIST
...SAINT CHARLES...JEFFERSON...ORLEANS...PLAQUEMINES AND SAINT
BERNARD

DOPPLER RADAR AT 1125 PM CST INDICATED THE MAIN AREA OF
THUNDERSTORMS HAD MOVED EAST OF THE CLEARED AREA. HOWEVER CONDITIONS
STILL REMAIN FAVORABLE FOR THUNDERSTORMS...POSSIBLY A FEW BECOMING
SEVERE...OVER EASTERN PORTIONS OF SOUTHEAST LOUISIANA AND PORTIONS
OF SOUTH MISSISSIPPI UNTIL 2 AM CST.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tangipahoa

When
February 21, 11:32 PM CST
Where
Tangipahoa County, Hammond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
30.500, -90.467

Numerous trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345513.